[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Marti - severe low, was: Calling on the Experienced!



Marti:

Others may have additional comments, but:

Peanut butter cups (as I remember) are mostly peanut butter and chocolate,
both very high fat items. The fat content in these can slow the metabolism
of the carbs which they contain. It does appear, based on your description
of the events (I have snipped them here to save some bandwidth) that the PB
cups had no *immediate* effect on your BG. They may have been a
contributing factor to the high which you experienced after the fact.

Not knowing what kind of cookies you ate, I can't comment on their lack of
/ delay in effectiveness. If they were also a high fat item, similar logic
applies as noted above. The sugar in cookies (sucrose) has to go through an
additional step to become glucose, which is what you really needed.

I'm confused about the fruit juice. Although I treat lows now exclusively
with Glucose tablets, fruit juice has always been "ol' reliable" for me. I
could always count on it to bring me up fast. Sounds like you drank a tub
full with no effect - I'm stumped...

Vomiting can cause your BG to drop, which probably made the existing issues
worse. So, once you were at a low level, the vomiting emptied your stomach
of whatever you had already eaten to combat the low, and probably drove you
even lower. 

Several questions beg asking:

Have you eliminated the possibility of any pump problems?
Are you absolutely certain that you took only half your lunch bolus?
Was the bolus correct for the amount of carbs, even after correcting it by
1/2?
Were there any changes in your basal rates which could have forced you low
at this point, not letting you climb back up into normal range?

I don't know much about gastroparesis, other than it can complicate an
already complicated disease. Could there be a different level of
involvement here from the gastroparesis than what you are accustomed to?

Having Glucagon handy in the house may have avoided the 911 call, but
better safe than sorry. Unfortunately, one of the side effects of Glucagon
can be nausea and vomiting. This may have made you more uncomfortable, but
the glucose would have been released into your bloodstream by that point.

Glad you made it through - I hope you discover the reason for this. Hypos
can be terrifying at times, especially when the cause is not evident.
Knowing I can survive them gives me the courage to keep trucking along ...

Bob Burnett

mailto:email @ redacted
Insulin-Pumpers website   http://www.bizsystems.com/Diabetes/